Sep 15, 2010
I am just over a year positive and treatment naive with a CD4 of 345 and VL 100,000. I am enrolling on a trial comparing background therapy (truvada or kivexa) with either raltegravir or a new integrase inhibitor by shinogi. My question is, if on the clinical trial I develop resistance to the integrase inhibitor, does that mean that this class of drug will be unavailable to me in the future? Maybe I would be better off just having background therapy and then including an integrase inhibitor later on when I needed it, in order to 'spare' this class of drug? Also, I would like to know why, if truvada etc effectively drops VL to below detectable and increases CD4 counts in most patients to normal levels, what additional advantage there would be in including an integrase inhibitor into the mix? Thank you in advance.
Response from Dr. McGowan
Thanks for the great questions.
Anytime we include a medication in a treatment combination it opens it up to the possibility of drug resitance developing. If there is no exposure there can be no chance to select resistance.
The background therapy here: truvada or kivexa (or Epzicom) is not sufficient to treat HIV alone. These drugs contain only 2 active components and we need 3 for full activity and to suppress all the HIV inb the body.
This study is designed to see if there is a difference in response between a triple regimen containing one integrase inhibitor versus another. If they are equal, the new drug may get approved if it has an advanatage in tolerability (that is fewer or different side effects) or has fewer doses or easier to take. Sometimes when we compare 2 very active combinations the benefit is not in the viral load but in these other effects.
There are alternative strategies, you could get the background + Raltegravir without being in the study, or other very good treatment options as well. The benefits of being in a clinical trail may be: altruism (wanting to make a contribution to help others), getting access to new medicines which may have some advantages, getting acces to medication you might otherwise not be able to afford, getting closer supervision and follow-up by study personnel.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Herpes After Blowjob Worried I Have HIV
- Itchy Red Spots After Touching Period Blood Sign Of HIV AIDS
- Red Eyes After Handjob Worried I Have HIV
- Swollen Glands After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Can A Vaginal Cyst Cause Enlarged Groin Lymph Nodes?
- Can Mucous In Stool Be An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.